Oklahoma, 2011

Hail and Damaging Winds in Oklahoma, June 20, 2011

June 20, 2011 · NWS TSA · 16 events in 7 counties and zones

Thunderstorms developed into northeastern Oklahoma along a cold front that moved into the region on the evening of the 20th. The strongest thunderstorms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into northeastern Oklahoma along a cold front that moved into the region on the evening of the 20th. The strongest thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 20, 5:49 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 5:49 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
649 PM CDT MON JUN 20 2011

.UPDATE...

A QUICK UPDATE WAS MADE TO THE POPS FOR THIS EVENING BASED ON
LATEST RADAR TRENDS. SEE DISCUSSION BELOW.

.DISCUSSION...
PACIFIC FRONT IS SLOWLY OVERTAKING THE DRYLINE FROM NORTH TO SOUTH
OVER NORTH CENTRAL OK ATTM. STORMS ARE FIRING BASICALLY IN A
CONTINUOUS LINE THAT IS BUILDING SOUTH WITH TIME. GIVEN THE BETTER
EXPECTED COVERAGE OF STORMS AS THIS LINE MOVES INTO NORTHEAST
OK...I HAVE INCREASED THE EVENING POPS INTO THE 60-80% RANGE. WILL
CONTINUE TO MONITOR AND ADJUST IF NEEDED AS THE EVENING CONTINUES.
A WIND GUST TO 63 KTS WAS RECORDED AT MID CONTINENT AIRPORT WITH
THE LINE...SO DAMAGING WINDS AND POSSIBLY AN ISOLATED SPIN UP
TORNADO REMAIN POSSIBLE LATER THIS EVENING.

LACY

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT MON JUN 20 2011/

DISCUSSION...
STRONG MID JUNE UPPER LOW NOW OVER WESTERN KANSAS WILL SUPPLY AN
INCREASINGLY STRONG SOURCE OF LIFT ACROSS THE REGION THIS EVENING
AND OVERNIGHT. DRYLINE CURRENTLY LOCATED WEST OF INTERSTATE 35
WILL BE THE FOCUS FOR INITIAL STORM DEVELOPMENT...WITH THE SYSTEM
COLD FRONT OVERTAKING THE DRYLINE LATER TONIGHT AS THE UPPER LOW
LIFTS NORTHEASTWARD. 18Z KOUN SOUNDING SHOWED LIMITED COOLING YET
TO OCCUR AROUND THE 700MB LEVEL...AND THE LATEST RUC FORECAST
MAINTAINS THIS WARM LAYER WELL INTO THE EVENING ACROSS EASTERN
OKLAHOMA WHICH IS MUCH DIFFERENT THAN THE LATEST NAM SOLUTION.
RESULTANT IMPACT IS A GREATER UNCERTAINTY IN COVERAGE WITH THE
INITIAL STORM DEVELOPMENT ALONG THE DRYLINE. THAT SAID...THE
CONDITIONAL SEVERE RISK IS HIGH GIVEN AMPLE INSTABILITY AND
UNSEASONABLY STRONG WINDS WIND PROFILES. FORECAST HODOGRAPHS AND
ANTICIPATED STORM MOTIONS FAVOR CELLS QUICKLY EVOLVING INTO BROKEN
LINE SEGMENTS...AND DEEP SUB CLOUD LAYERS WILL FAVOR INTENSE
DOWNBURST WINDS. NUMEROUS LOCAL WRF RUNS HAVE CONSISTENTLY SHOW
THE POTENTIAL INTENSE WIND DAMAGE WITH THE EVENING STORMS.

AS THE COLD FRONT OVERTAKES THE DRYLINE THIS EVENING...STORM
COVERAGE IS EXPECTED TO INCREASE WITH A CONTINUED RISK OF LARGE
HAIL AND DOWNBURST WINDS WITH THE STRONGEST CORES. AN EVOLUTION
INTO A LARGER MCS IS LIKELY WITH THE STORMS EXPANDING QUICKLY
AHEAD OF THE COLD FRONT AND CLEARING THE FORECAST AREA BY SUNRISE
TUESDAY.

THE ACTUAL COLD FRONT WILL BE SLOWER TO TRACK ACROSS THE AREA AND
MAY SERVE AS A FOCUS FOR TUESDAY AFTERNOON STORMS...THOUGH THE MCS
OUTFLOW WILL HAVE POTENTIAL TO SHOVE THE STORM COVERAGE EVEN
FURTHER SOUTH THAN CURRENTLY FORECAST. SHOULD STORMS
DEVELOP...STRONG INSTABILITY WOULD SUPPORT A RISK OF ISOLATED
SEVERE WEATHER. WEDNESDAY APPEARS THE BEST SHOT OF A DRY DAY FOR
ALL LOCATIONS ALONG WITH COOLER TEMPERATURES AND DRIER DEWPOINTS.

THE TEMPERATURES TRENDS FROM RECENT FORECAST WERE LARGELY RETAINED
WITH THIS FORECAST PACKAGE.

THE FRONTAL BOUNDARY WILL BEGIN TO SLOWLY MOVE NORTHWARD FROM LATE
WEEK INTO THE WEEKEND. THIS WILL BE BENEATH SOME DEGREE OF
NORTHWESTERLY FLOW ALOFT...WHICH WILL FAVOR REPEATED MCS ACTIVITY
LIKELY IN VICINITY. NORTHEASTERN PORTIONS OF THE FORECAST AREA
APPEAR MOST LIKELY TO THESE MCS TRACKS THUS SLIGHTLY HIGHER POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  90  66  91 /  60  10  10  10
FSM   71  88  69  90 /  70  40  40  10
MLC   70  88  67  91 /  70  20  20  10
BVO   67  89  63  90 /  70  10  10  10
FYV   68  85  63  86 /  70  30  30  10
BYV   68  85  64  86 /  70  30  30  10
MKO   70  88  66  90 /  70  20  20  10
MIO   67  87  64  87 /  70  10  10  10
F10   70  89  66  90 /  60  20  20  10
HHW   71  89  70  90 /  60  30  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....30
Hazardous weather outlook, Jun 20, 6:40 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
740 PM CDT MON JUN 20 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
740 PM CDT MON JUN 20 2011

...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND OVERNIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY THIS EVENING EASTERN OKLAHOMA...LATE TONIGHT
                FOR NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA EARLY THIS EVENING.
                                SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
                                AFTER MIDNIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...

A STRONGER THAN NORMAL LOW PRESSURE SYSTEM FOR THIS TIME OF
YEAR OVER WESTERN KANSAS WILL LIFT NORTHEAST INTO NEBRASKA BY
TUESDAY MORNING. AN ASSOCIATED DRYLINE AND PACIFIC COLD FRONT WILL
SWEEP EAST ACROSS OKLAHOMA THIS EVENING AND OVERNIGHT. A LINE OF SCATTERED
STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP EAST ACROSS
NORTHEAST OKLAHOMA LATER THIS EVENING. OTHER MORE DISCREET CELLS
AHEAD OF THE LINE MAY AFFECT PORTIONS OF EASTERN OKLAHOMA AS WELL.
LARGE HAIL TO HALF DOLLAR SIZE AND DAMAGING WINDS IN EXCESS OF 70 MPH
ARE POSSIBLE WITH THE LINE...WHILE VERY LARGE HAIL TO BASEBALL SIZE AND
LOCALLY DAMAGING WINDS ARE POSSIBLE WITH THE DISCREET CELLS. ISOLATED
TORNADOES WILL BE POSSIBLE WITH THE DISCREET CELLS...AND LATER ON TONIGHT
WITH THE LINE AS LOW LEVEL SHEAR INCREASES.

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP LATE THIS EVENING
ALONG THE PACIFIC FRONT AS IT GRADUALLY OVERTAKES THE DRYLINE OVER
CENTRAL OR SOUTH CENTRAL OKLAHOMA. STORMS ARE EXPECTED TO QUICKLY
ORGANIZE INTO A SQUALL LINE AND SWEEP EAST ACROSS EAST CENTRAL OR
SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS AFTER MIDNIGHT
TONIGHT. THERE IS POTENTIAL FOR A WIDESPREAD SWATH OF DAMAGING
WINDS IN EXCESS OF 70 MPH IF THIS WERE TO OCCUR. THERE IS ALSO A
SMALL RISK OF TORNADOES ALONG THE SQUALL LINE IF IT CAN REMAIN
INTENSE INTO THE EARLY MORNING HOURS.

LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE EXPECTED LATE NIGHT
STORM COMPLEX...HOWEVER WIDESPREAD FLOODING RAINS ARE NOT EXPECTED.

WINDS WILL GUST BETWEEN 30 AND 40 MPH ACROSS PORTIONS OF EASTERN
OKLAHOMA THROUGH AROUND SUNSET THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP TUESDAY
AFTERNOON ALONG THE SLOW MOVING PACIFIC FRONT FROM NORTHWEST
ARKANSAS DOWN INTO SOUTHEAST OKLAHOMA. VERY LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

A NORTHWEST FLOW PATTERN WILL DEVELOP FOR THE LATTER PART OF THE
WEEK AND INTO THE WEEKEND. SEVERAL ROUNDS OF THUNDERSTORMS ARE
POSSIBLE...MAINLY IN THE FORM OF COMPLEXES MOVING SOUTHEAST FROM
THE HIGH PLAINS. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 20, 6:22 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
722 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TORNADO          7 NNW BIGHEART          36.95N 96.27W
06/18/2011                   OSAGE              OK   BROADCAST MEDIA

            LIVE VIDEO OF BRIEF TORNADO WAS BROADCASTED BY KJRH

&&

EJC

The radar

The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
June 20, 8:05 PM CST
Where
Osage County, 3 mi NNE of Pearsonia
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.429

The Oklahoma Mesonet station near Foraker measured 64 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
June 20, 8:26 PM CST
Where
Osage County, 0.82 mi WNW of Foraker
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.872, -96.564

Large tree limbs were snapped by strong thunderstorm winds.

Thunderstorm Wind, Osage

When
June 20, 9:00 PM CST
Where
Osage County, 2 mi S of Wynona
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.521, -96.330

The Oklahoma Mesonet station located near Wynona measured 60 mph thunderstorm wind gusts.

Hail, Creek

When
June 20, 9:46 PM CST
Where
Creek County, 0.33 mi NW of New Mannford
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.134, -96.354

Hail, Creek

When
June 20, 10:00 PM CST
Where
Creek County, 2.07 mi N of Hilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -96.050

Hail, Tulsa

When
June 20, 10:10 PM CST
Where
Tulsa County, 0.49 mi ESE of Sperry
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.298, -95.992

Hail, Tulsa

When
June 20, 10:22 PM CST
Where
Tulsa County, 1.36 mi NW of Alsuma
Measured
1 in hail
Reported by
Public
Coordinates
36.114, -95.886

Thunderstorm Wind, Rogers

When
June 20, 10:25 PM CST
Where
Rogers County, 4 mi E of Catoosa
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.180, -95.678

Strong thunderstorm wind blew down or snapped several large trees and destroyed a barn.

Thunderstorm Wind, Tulsa

When
June 20, 10:39 PM CST
Where
Tulsa County, 3.89 mi SSE of Broken Arrow Arpk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.003, -95.832

Strong thunderstorm wind blew down large tree limbs and partially collapsed a large fireworks tent.

Thunderstorm Wind, Mayes

When
June 20, 10:45 PM CST
Where
Mayes County, Pryor
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.300, -95.320

Strong thunderstorm wind blew down large trees, one of which fell onto a house.

Thunderstorm Wind, Craig

When
June 20, 10:47 PM CST
Where
Craig County, 0.8 mi SSW of Vinita
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.639, -95.153

Large tree limbs were blown down by strong thunderstorm wind.

Thunderstorm Wind, Mayes

When
June 20, 11:00 PM CST
Where
Mayes County, 3 mi W of Locust Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.200, -95.224

Strong thunderstorm wind blew down trees and numerous large tree limbs.

Thunderstorm Wind, Craig

When
June 20, 11:11 PM CST
Where
Craig County, 4 mi SW of Vinita
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.609, -95.201

The Oklahoma Mesonet station located near Vinita measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Craig

When
June 20, 11:15 PM CST
Where
Craig County, Bluejacket
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.800, -95.070

Strong thunderstorm wind blew down a power pole and numerous large tree limb.

Thunderstorm Wind, Mayes

When
June 20, 11:29 PM CST
Where
Mayes County, 3 mi W of Adair
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.430, -95.324

Strong thunderstorm wind snapped a power pole and blew down several others.

Thunderstorm Wind, Ottawa

When
June 20, 11:30 PM CST
Where
Ottawa County, Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Strong thunderstorm wind blew down several stadium light poles and a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325472, 325475, 325476, 325477, 325490, 325492, 325493, 326624, 325497, 325499, 325503, 325504, 325529, 325532, 325535, 325538.